What to Know About the Link Between Stomach Paralysis and Ozempic

What to Know About the Link Between Stomach Paralysis and Ozempic


New research this month is the latest to link the use of Ozempic, Wegovy, and other GLP-1 drugs to a greater risk of gastroparesis, a potentially serious medical condition. So what exactly is gastroparesis and how worried should you be about it if you’re on or thinking about taking these medications?

Gastroparesis is defined simply as delayed gastric emptying. When food reaches the stomach, the organ’s powerful muscles usually mash the food into smaller pieces and push the pieces through to the small intestine with little hassle. But in those with gastroparesis, these muscles slow down or stop working completely (this is why it’s also commonly called stomach paralysis), leading to delays in digestion.

Symptoms of gastroparesis vary, but can include: feeling full very quickly into a meal, nausea, vomiting, bloating, heartburn, and abdominal pain. The longer that gastroparesis lasts, the more likely that serious symptoms such as severe dehydration, malnutrition, and unintended weight loss will appear. Sometimes, the delay caused by it can also allow food to clump together into a solid mass known as a bezoar, which can obstruct the stomach and block anything from reaching the small intestine—a potentially life-threatening complication. Other times, people may experience little to no symptoms at all.

Most cases of gastroparesis are considered idiopathic, meaning they have no clear cause. But there are known risk factors for it, such as diabetes and certain medications. And over the years, evidence has been accumulating that GLP-1 drugs are one of these risk factors. The most recent research comes from three preliminary studies presented over the past weekend at Digestive Disease Week 2024.

Two of these studies found a noticeably higher risk of being diagnosed with gastroparesis among people prescribed GLP-1s compared to those not on the drugs, while the third analyzed the health of those prescribed GLP-1s who later developed it. Former patients have also begun to sue the makers of Ozempic, Wegovy, Mounjaro, and Zepbound. These newer generation GLP-1 drugs are significantly more effective at treating obesity compared to previous non-surgical options. The lawsuits allege that taking these drugs has caused serious complications, including gastroparesis.

An important consideration here is that gastroparesis appears to be rare, even for GLP-1 users. In one of the recent studies by researchers from the University Hospitals in Cleveland, for instance, 0.1% of obese people prescribed a GLP-1 drug to lose weight developed gastroparesis six months or more later, compared to 0.04% of similarly matched patients who weren’t prescribed a GLP-1. This rarity may also help explain why clinical trials of these GLP-1 drugs have failed to establish a connection to gastroparesis, since it would require studying many people to see a clear trend even if it was genuine.

Anecdotally, doctors have reported that stopping GLP-1 use has usually helped relieve their patients’ gastroparesis, though some people have continued to experience symptoms long after they go off the medication. Changes in diet or certain medications can also treat it, but severe or chronic cases can require more drastic interventions like IV nutrition or jejunostomy tube feeding, where liquid food is sent through a tube inserted into the small intestine to bypass the stomach.

Currently, GLP-1 drugs like Wegovy do not include labeling that directly warns people about the potential risk of gastroparesis, though they do note that such drugs can delay gastric emptying that might affect the absorption of other medication. But it’s certainly possible that the FDA will require an update to disclose this risk as more evidence emerges. Last fall, the agency mandated a change to Ozempic’s label mentioning the potential risk of ileus, or intestinal blockage, following adverse event reports, though it stopped short of confirming ileus as a side-effect.

For now, gastroparesis also remains a suspected but not confirmed side-effect of GLP-1 use. And though it may be rare, it’s certainly a complication that doctors and patients will have to keep an eye out for while taking these drugs.



Source link

We will be happy to hear your thoughts

      Leave a reply

      Fashion Craze
      Logo
      Shopping cart